Texas, 2022

Heat in Texas, August 17, 2022

August 17, 2022 · NWS SHV · 11 events in 11 counties and zones

Upper ridging was anchored from the Texas and Oklahoma Panhandles southeast into the Lower Mississippi Valley on August 17th, maintaining hot and humid conditions across much of the Four State Region. Meanwhile, a weak surface front drifted south across Lower East Texas along/south of Interstate 20, with compressional warming along and south of the front contributing to afternoon temperatures…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Upper ridging was anchored from the Texas and Oklahoma Panhandles southeast into the Lower Mississippi Valley on August 17th, maintaining hot and humid conditions across much of the Four State Region. Meanwhile, a weak surface front drifted south across Lower East Texas along/south of Interstate 20, with compressional warming along and south of the front contributing to afternoon temperatures climbing into the lower 100s. Combined with the humid conditions in place, heat indices ranged from 105-108 degrees. Cooler conditions were observed the next day on the 8th in wake of the weak surface frontal passage, with triggered an increase in scattered showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 17, 10:29 AM CST, 31 minutes earlier.

Area forecast discussion, Aug 17, 10:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1129 AM CDT Wed Aug 17 2022

...New UPDATE...

.UPDATE...
Issued at 1118 AM CDT Wed Aug 17 2022

Very tricky update late this morning as the sfc boundary has made
it much further south than was supposed to do and this is having
an impact on pops and temperatures across our northern and
northeastern most zones.

A time lapse of KSHV WSR-88D radar loop earlier this morning
showed the boundary as it was backdooring south and west from the
AR/LA border towards the I-20 Corridor. Over the last hour, this
observable boundary on radar has become very diffuse and has
therefore stalled from just south of the I-20 Corridor of NE LA to
just north of Shreveport/Bossier City to just southwest of Mount
Pleasant, Tx. Temperatures across portions of SW AR as of 16z this
morning have struggled to make it out of the upper 70s in some
places with a large swath of light to moderate showers with some
embedded thunder continuing from SE OK into the northern third of
SW AR. Low level cloud cover has been pretty thick just north of
the boundary across SW AR and SE OK even though it is starting to
breakup somewhat over the last hour. For this update, have had to
drastically reduce daytime temperatures north of the boundary,
especially across SE OK and SW AR and raise pops to categorical
values, at least for the remainder of the morning/very early
afternoon as the convection should begin breaking up before
redeveloping closer to the initial boundary location later this
afternoon.

Near and south of the boundary, have left temperatures unchanged
as compressional warming has resulted in 16z temps running some 1
to 5 degrees above those at this time yesterday. As long as the
boundary does not begin coming south and west again, feel like
triple digit temperatures are very likely across the I-20 Corridor
of NE TX into extreme NW LA and points south. Now eventually,
convection will begin developing near or just north of this
corridor and reinforce the above mentioned boundary south and west
again but by that time, we should have reached Heat Advisory
Criteria. So given this line of thinking, will leave the Heat
Advisory intact even through criteria will be more borderline
from Homer to Farmerville, Louisiana.

Thanks for the Coordination TSA...LZK and JAN. Updated zones
already out.

13

&&

.SHORT TERM...
(Wednesday through Thursday)
Issued at 425 AM CDT Wed Aug 17 2022

Upper ridging that has been anchored over the TX Panhandle into
Wrn OK and extending SE into the Lower MS Valley since this past
weekend, has finally been suppressed into Cntrl TX this morning,
which will eventually build back W into the Desert SW into the
Rockies. This comes out ahead of the much advertised and
anticipated upper trough that has begun to dig S into the Plains,
which will enter OK/AR this afternoon. Meanwhile, a stationary
front extends ESE from a weak sfc low over SE OK across much of SW
and SCntrl AR into Cntrl MS, which will gradually be reinforced
slowly S with the arrival of the trough later today. The early
morning mosaic radar imagery indicates increasing convection near
and N of this bndry over Ern OK/much of AR, which should largely
remain just N of the region this morning along the leading edge of
shortwave energy rounding the Ern periphery of the ridge. This
front will serve as the focal point though for increasing
convection by early to mid afternoon especially from extreme NE
TX into far Srn AR/N LA, as it taps a strongly unstable air mass
where max temps will climb into the lower 100s near and just ahead
of the front. Do have concerns that the current forecast max temps
may not be hot enough across portions of E TX, given the
compressional heating and Wrly winds expected along the frontal
zone. In fact, the HRRR suggests that temps may reach 104/105
degrees along the I-20 corridor including TYR/GGG, which will near
the record high temp for the date at TYR of 105. Mixing may not be
as good as what has been observed across portions of E TX the last
couple of days, such that Heat Advisory criteria should be met
along/S of the I-20 corridor into much of N LA. Thus, have issued
this Advisory for these areas through 23Z this afternoon, with the
onset of convection expected to progress S across these areas
through the mid and late afternoon.

Am still concerned with the potential for at least isolated severe
convection this afternoon, given the extent of steep low level
lapse rates that will develop today as this elevated convection
develops, with adequate deep lyr shear suggesting that some
clusters of storms should be maintained long enough before
becoming more outflow dominant late in the day. Damaging winds and
brief heavy rainfall will be the main threats, with the severe
threat diminishing during the evening as the air mass stabilizes
from the convection.

The weak sfc front should mix SSW into E TX/N LA tonight, before
becoming stationary by daybreak Thursday. Low stratus is progged
to develop late tonight near and behind the front, and will hang
tough through a good portion of the day Thursday as additional
weaker convection develops late tonight through the day Thursday
along an enhanced mid level theta-e ridge that will develop ahead
of the main shortwave trough that will swing SE from the Middle
Red River Valley across the region into the Lower MS Valley. Much
cooler temps are expected within the low cigs and periodic
convection Thursday, with temps possibly struggling to climb into
the lower to mid 80s across much of the area. The stalled frontal
bndry to the S should focus warmer temps over portions of Deep E
TX, before convection becomes more numerous during the afternoon
given the increased instability from diurnal heating. However, the
greater severe threat looks to remain focused just S of the region
over SE TX/S LA, before the convection gradually winds down late
Thursday night.

Thank you WFO's JAN/LCH/HGX/FWD for coordination this morning.

15

&&

.LONG TERM...
(Thursday Night through Wednesday)
Issued at 425 AM CDT Wed Aug 17 2022

By Thursday night into Friday, rain chances will continue near and
south of the Interstate 20 corridor, as the aforementioned frontal
boundary slowly pushes through the region. With a very moist airmass
in place ahead of the front, yielding PWats over 2", models continue
to suggest additional beneficial rainfall amounts up to 1" or better
in some locations. Can't rule out more isolated strong to severe
thunderstorms continuing into the evening hours as well on Thursday,
as some moderate instability will remain in place. However, there is
some uncertainty, as the region could be worked over from previous
convection and cloud cover could limit diurnal destabilization of
the atmosphere. Rain chances should come to an end by Friday
evening, as the frontal boundary will finally push south of our CWA
and stall near the Interstate 10 corridor of Texas and Louisiana.

The upper pattern will start to shift on Saturday as upper troughing
will lift out of the region. Low-level southerly moisture will
stream back into the region, aided by a developing sfc low in the
Gulf near the Texas/Mexico border. This will bring a return of
seabreeze and diurnal driven convection with daytime heating.
However, models are suggesting that longwave troughing will try to
re-establish east of the Rockies on Sunday, driving another cool
front towards the region. Rain chances will remain over the area, as
showers and thunderstorms are likely to develop along that boundary
and push southward into our CWA. Beyond that, northwest flow aloft
will remain across the region through the first half of next week.
Rain chances will continue as long-range models suggest several
disturbances will move near our forecast area along the flow.  This
may need to be monitored, as this set-up could result in moderate to
heavy rainfall across the area. With all the potential rainfall and
cloud cover, temps should be noticeably cooler than what we have
seen recently.  The string of widespread upper 90s and triple digit
readings should come to an end through the middle of next week, with
highs struggling to reach 90 degrees on some days. /20/

&&

.AVIATION...
(12Z TAFS)
Issued at 653 AM CDT Wed Aug 17 2022

Mostly VFR conditions will continue through the majority of the
17/12Z TAF period. Areas of low AC cigs have moved into portions
of SE OK/SW AR this morning, with even some spotty IFR cigs that
have backdoored SW into portions of SW AR, and will briefly affect
the TXK/ELD terminals through mid-morning before retreating back
to the NNW. Otherwise, the cirrus shield should also continue to
diminish this morning from NW to SE across E TX/N LA, with a sct
cu field developing over the region by midday/early afternoon. The
low cigs are focused along a stationary bndry that resides over SE
OK/SW AR, which will concentrate scattered convection over NE
TX/Srn AR/N LA by early to mid-afternoon, affecting all terminals
but LFK by 20-21Z. Have maintained VCTS for these areas, as well
as LFK after 23Z, with the convection diminishing from N to S
during the evening. While elevated cigs will persist this evening
and overnight, low MVFR/IFR cigs are expected to backdoor SW
across SW AR after 03Z, and into the I-20 corridor of N LA/E TX
after 06Z, persisting through much of the morning Thursday.
Scattered convection is expected to also redevelop after 06Z
across NE TX/SE OK/SW AR and track SE through daybreak, possibly
affecting the SW AR terminals. WNW winds 6-9kts, except VRB/strong
and gusty in and near the convection, will become NE and diminish
to less than 5kts with the fropa this evening/overnight. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 102  74  83  72 /  60  60  60  30
MLU  93  71  83  71 /  60  60  60  40
DEQ  87  67  84  65 /  80  40  40  10
TXK  88  70  83  69 /  70  50  50  10
ELD  87  68  82  67 /  70  50  50  20
TYR 103  74  84  72 /  50  50  60  30
GGG 103  73  84  71 /  50  50  60  30
LFK 103  74  91  73 /  30  50  70  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory until 6 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Heat Advisory until 6 PM CDT this evening for TXZ124>126-136>138-
     149>153-165>167.

&&

UPDATE...13
SHORT TERM...15
LONG TERM....20
AVIATION...15
Hazardous weather outlook, Aug 17, 3:57 AM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
457 AM CDT Wed Aug 17 2022

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-181000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-
Cass-
457 AM CDT Wed Aug 17 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

A weak surface front will focus an increase in scattered showers and
thunderstorms moving from north to south across the region during
the afternoon and late evening hours. Damaging winds from isolated
severe thunderstorms can not be ruled out over portions of Northeast
Texas, Southeast Oklahoma, and Southwest Arkansas, along with
isolated flash flooding from locally heavy downpours. Ahead of the
storms, hot conditions will continue over the region, with highs
ranging from the mid 90s to lower 100s. These temperatures, combined
with humidity, will result in heat index values up to 105 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential for isolated to scattered showers and thunderstorms
will linger over portions of the region through early next week, as a
series of frontal boundaries and disturbances move across the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will be possible through tonight.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-181000-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
457 AM CDT Wed Aug 17 2022

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

...HEAT ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

Highs will top out in the upper 90s and lower 100s this afternoon.
These temperatures, combined with high humidity, will yield heat
index values between 105 and 109 degrees through the early evening
hours. A weak surface front will focus an increase in scattered
showers and thunderstorms moving from north to south across the
region during the afternoon and late evening hours. Damaging winds
from isolated severe thunderstorms can not be ruled out over East
Texas, North Louisiana, and Central Louisiana, along with isolated
flash flooding from locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential for isolated to scattered showers and thunderstorms
will linger over portions of the region through early next week, as a
series of frontal boundaries and disturbances move across the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will be possible through tonight.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Wood

When
August 17, 11:00 AM CST to 5:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Smith

When
August 17, 11:00 AM CST to 5:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Gregg

When
August 17, 11:00 AM CST to 5:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Panola

When
August 17, 11:00 AM CST to 5:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Rusk

When
August 17, 11:00 AM CST to 5:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Cherokee

When
August 17, 11:00 AM CST to 5:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
August 17, 11:00 AM CST to 5:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 17, 11:00 AM CST to 5:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Sabine

When
August 17, 11:00 AM CST to 5:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
August 17, 11:00 AM CST to 5:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Angelina

When
August 17, 11:00 AM CST to 5:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053636, 1053637, 1053638, 1053639, 1053640, 1053641, 1053642, 1053643, 1053644, 1053645, 1053646.